New York, 2014

Flash Flood and Hail in New York, July 30, 2014

July 30, 2014 · NWS BUF · 3 events in 1 county or zone

A stationary boundary across Niagara County resulted in training thunderstorms during the afternoon. The thunderstorms dropped almost four inches of rain resulting in flash flooding near Sanborn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A stationary boundary across Niagara County resulted in training thunderstorms during the afternoon. The thunderstorms dropped almost four inches of rain resulting in flash flooding near Sanborn. Law enforcement reported Lockport and Eagle Chase Roads inundated and closed. In addition to the heavy rains, the thunderstorms produced three-quarter inch hail in Cambria and Lockport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 30, 11:22 AM EST, 39 minutes earlier.

Area forecast discussion, Jul 30, 11:22 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1222 PM EDT WED JUL 30 2014

.SYNOPSIS...
THE FALL LIKE WEATHER PATTERN THAT WE HAVE BEEN IN THE PAST COUPLE
DAYS WILL GRADUALLY MODIFY AS WE PUSH THROUGH THE SECOND HALF OF
THIS WEEK. IN THE MEANTIME...THE COOL UNSTABLE AIRMASS WILL SUPPORT
AN OCCASIONAL SHOWER OR THUNDERSTORM...WHICH COULD BE ENHANCED BY
THE WARMER WATERS OF THE LOWER GREAT LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
A DEEP LONGWAVE TROUGH...MORE TYPICAL OF THE FALL MONTHS...WILL
REMAIN IN PLACE OVER THE EASTERN HALF OF NORTH AMERICA THROUGH THE
NEXT COUPLE OF DAYS. THE COOL AIR ASSOCIATED WITH THIS PATTERN WILL
GRADUALLY LOSE ITS GRIP ON OUR REGION THOUGH...SO THAT TEMPERATURES
WILL ACTUALLY START TO MODIFY FROM THIS POINT FORWARD.

FOR THE REST OF TODAY...THE BULK OF THE REGION WILL EXPERIENCE
PARTLY SUNNY SKIES...BUT WITH THE TEMPERATURE ALREADY CLOSE TO
CONVECTIVE LEVELS...THERE WILL BE SCATTERED SHOWERS AND EVEN SOME
THUNDERSTORMS TO CONTEND WITH. THIS INCLUDES A LINE OF SHOWERS AND
RATHER STRONG THUNDERSTORMS OVER NIAGARA AND ORLEANS COUNTIES AT 12
NOON. THIS ACTIVITY WILL PRODUCE SOME SLOW MOVING DOWNPOURS AND PEA
SIZED HAIL BEFORE DIMINISHING IN INTENSITY AFTER 1 PM. MEANWHILE...
A WELL DEFINED LAKE BREEZE IS TAKING SHAPE DOWNWIND OF LK ERIE.
THIS SHOULD KEEP THE BUF METRO PROBLEM FREE THIS AFTERNOON WHILE THE
EASTERN BOUNDARY TO THIS BREEZE WILL INITIATE SOME SHOWERS AND
POSSIBLE STORMS OVER THE GENESEE VALLEY AND FINGER LAKES REGIONS.
TEMPERATURES THIS AFTERNOON WILL TOP OUT IN THE LOWER 70S FOR MOST
AREAS...WITH MID AND UPPER 60S FOUND ACROSS THE HIGHER TERRAIN.

FOR TONIGHT THE NEXT SHORTWAVE THROUGH WILL APPROACH WITH SLIGHTLY
LOWER TEMPERATURES ALOFT.  SO AFTER A BREAK IN SHOWERS THROUGHOUT
WESTERN NY WITH THE LOSS OF DAYTIME HEATING AND INSTABILITY...EXPECT
A RESURGENCE OF SHOWERS OVER LAKE ERIE AND PORTIONS OF FAR WESTERN
NY LATER TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AN ANOMALOUSLY DEEP LONGWAVE TROUGH WILL REMAIN IN PLACE ON THURSDAY
ACROSS THE GREAT LAKES AND NORTHEAST. A STRONG SHORTWAVE EVIDENT ON
WATER VAPOR IMAGERY THIS MORNING CHARGING SOUTH ACROSS NORTHWEST
ONTARIO PROVINCE WILL ROTATE THROUGH THE MEAN LONGWAVE TROUGH AND
CROSS OUR REGION THURSDAY MORNING. A BRIEF PERIOD OF ASCENT WITHIN
THE DPVA REGION AHEAD OF THE SHORTWAVE WILL LIKELY PRODUCE A BROKEN
BAND OF SHOWERS ALONG AND AHEAD OF AN ASSOCIATED SURFACE TROUGH. THE
AIRMASS IS STILL COOL ENOUGH ALOFT TO SUPPORT LAKE ENHANCEMENT AS
WELL...ESPECIALLY DURING THE MORNING WHEN LAKE INDUCED CAPES WILL
RUN AROUND 1000J/KG WITH EQUILIBRIUM LEVELS AROUND 30K FEET. THE
ADDED LAKE INSTABILITY WILL PRODUCE A RELATIVE MAX IN SHOWER
COVERAGE OVER LAKE ERIE LATE TONIGHT...WITH THE LAKE ENHANCEMENT
DETACHING FROM THE LAKE AND SPREADING EAST ACROSS THE AREA EARLY
THURSDAY WITH THE PASSAGE OF THE MID LEVEL SHORTWAVE. THERE WILL
ALSO BE SOME LAKE ENHANCEMENT FOR A FEW HOURS EAST OF LAKE ONTARIO
AS WELL. GIVEN THE IMPRESSIVE LAKE INSTABILITY...STEEP LAPSE
RATES...AND STRONG MID LEVEL FORCING SCATTERED THUNDERSTORMS ARE
ALSO POSSIBLE.

BY THURSDAY AFTERNOON THE MID LEVEL SHORTWAVE WILL BE EXITING INTO
NEW ENGLAND...WITH SUBSIDENCE IN ITS WAKE ALLOWING FOR A REDUCTION
IN SHOWER COVERAGE. THE LAKES WILL ALSO TRY TO FLIP...WITH LAKE
ENHANCEMENT TRANSITIONING TO DIURNAL SHOWERS INLAND FROM THE LAKES
AS STABLE LAKE SHADOWS TRY TO DEVELOP. EXPECT THE COVERAGE OF
AFTERNOON SHOWERS TO BE LOW...WITH THE GREATEST CHANCES ACROSS THE
HIGHER TERRAIN EAST OF LAKE ONTARIO AND ALSO PERHAPS ALONG LAKE
BREEZE CONVERGENCE ZONES ACROSS WESTERN NY. AFTER A CLOUDY START
THERE SHOULD BE AT LEAST A FEW BREAKS OF SUN IN THE AFTERNOON FROM
THE GENESEE VALLEY WESTWARD. TEMPERATURES WILL STILL BE BELOW
AVERAGE WITH HIGHS IN THE LOWER TO MID 70S AT LOWER ELEVATIONS AND
UPPER 60S TO AROUND 70 ACROSS HIGHER TERRAIN.

THURSDAY NIGHT AND FRIDAY THE LONGWAVE TROUGH WILL TEMPORARILY
DE-AMPLIFY AND RETREAT INTO CENTRAL AND NORTHERN QUEBEC. AT THE
SURFACE A WEAK RIDGE OF HIGH PRESSURE WILL BUILD FROM THE OHIO
VALLEY TO OFF THE EAST COAST. THIS WILL ALLOW THE AREA TO FINALLY
DRY OUT WITH AT LEAST PARTIAL CLEARING THURSDAY NIGHT AND SOME
SUNSHINE ON FRIDAY. 850MB TEMPS WILL RECOVER TO AROUND +14C BY
FRIDAY AFTERNOON...AND THIS WILL SUPPORT A RETURN TO SUMMER WARMTH
WITH HIGHS IN THE LOWER 80S AT LOWER ELEVATIONS AND UPPER 70S ACROSS
HIGHER TERRAIN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LONGWAVE TROUGH WILL RELOAD OVER THE WEEKEND AS ANOTHER DEEP
TROUGH IS CARVED OUT OVER THE GREAT LAKES AND OHIO VALLEY ON
SATURDAY...THEN MOVING EAST ON SUNDAY. THIS WILL BRING ANOTHER
PERIOD OF UNSETTLED WEATHER AS INCREASING SOUTHERLY FLOW TRANSPORTS
ATLANTIC AND GULF MOISTURE NORTHWARD AND BACK INTO OUR REGION. A
SERIES OF SUBTLE SHORTWAVES WILL LIFT NORTHEASTWARD ALONG THE
EASTERN EDGE OF THE LONGWAVE TROUGH AND COMBINE WITH INCREASING
MOISTURE AND INSTABILITY TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS BOTH SATURDAY AND SUNDAY. IT STILL APPEARS IN LATEST
MODEL GUIDANCE THAT THE BEST COVERAGE OF CONVECTION WILL BE ACROSS
THE HIGHER TERRAIN...WITH LESSER COVERAGE ON THE LAKE PLAINS.

BY MONDAY THIS LATEST TROUGH AMPLIFICATION WILL RETREAT BACK INTO
QUEBEC WITH WEAK HIGH PRESSURE BUILDING INTO THE OHIO VALLEY AND
LOWER LAKES. THIS SHOULD PROVIDE A RETURN TO MAINLY DRY WEATHER.
BOTH THE GFS AND ECMWF THEN SHOW A WEAK MID LEVEL TROUGH CROSSING
THE GREAT LAKES BY TUESDAY WITH THE NEXT CHANCE OF SCATTERED SHOWERS
AND STORMS.

TEMPERATURES WILL REMAIN NEAR AVERAGE THROUGH THE LONG TERM WITH
HIGHS GENERALLY IN THE LOWER 80S AT LOWER ELEVATIONS MOST DAYS WITH
MODERATE HUMIDITY RETURNING.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AN UPPER LEVEL LOW WILL CONTINUE TO CIRCULATE COLD AIR ACROSS THE
LAKES OVER THE NEXT 24 HOURS WITH SOME LAKE ENHANCED SHOWERS
DECREASING THIS MORNING BUT WITH INLAND SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING FROM LAKE BREEZE BOUNDARIES DURING THE
DAY.  VFR CONDITIONS ARE EXPECTED HOWEVER WITH ONLY BRIEF PERIODS OF
LOWER VISIBILITY AND CEILINGS.

OUTLOOK...
WEDNESDAY NIGHT AND THURSDAY...VFR/MVFR WITH SCATTERED SHOWERS.
FRIDAY...VFR
SATURDAY AND SUNDAY...MAINLY VFR WITH CHANCE SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
AN UNSEASONABLY COOL AIRMASS OVER THE WARM WATERS OF LAKES ERIE AND
ONTARIO HELPED TO GENERATE SOME LAKE INDUCED SHOWERS LAST NIGHT...
AND DURING THE COURSE OF THE NEXT 24 TO 30 HOURS...WILL ALSO BE
FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS.

THIS FORECAST IS SUPPORTED BY THE EXCELLENT GUIDANCE OFFERED BY THE
SZILAGYI NOMOGRAM. OUR H85 TEMPS IN THE VCNTY OF 8C COMBINED WITH A
CONVECTIVE CLOUD DEPTH IN EXCESS OF 30K SUGGESTS THE POSSIBILITY OF
WATERSPOUTS. THESE HAVE BEEN IN THE FORECAST FOR SOME TIME NOW AND
WILL REMAIN IN PLACE. ANY SHOWERS THAT DEVELOP WILL THUS CARRY THE
RISK OF ALSO HAVING A WATERSPOUT.

OTHERWISE...A RELATIVELY WEAK SFC PRESSURE GRADIENT WITHIN A VERY
COOL CYCLONIC FLOW SHOULD KEEP WINDS AND WAVES BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THURSDAY. AS MENTIONED THOUGH...BOATERS
SHOULD BE ALERT TO SHORT FUSED MARINE FLAGS DUE TO THE RISK OF
WATERSPOUTS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...ZAFF
MARINE...RSH
Hazardous weather outlook, Jul 30, 4:06 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT WED JUL 30 2014

NYZ001>008-010>014-019>021-085-310915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
506 AM EDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-310915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO TODAY
AND TONIGHT. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR BANDS
OF LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY HIGHER
WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO THURSDAY
MORNING. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR BANDS OF
LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY HIGHER
WINDS AND WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jul 30, 11:11 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1211 PM EDT WED JUL 30 2014

NYZ001-002-301730-
NIAGARA NY-ORLEANS NY-
1211 PM EDT WED JUL 30 2014

...STRONG THUNDERSTORMS OVER NIAGARA AND ORLEANS COUNTIES...

* AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERAL STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM WATERPORT TO SANBORN...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  MEDINA...
  ALBION...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4314 7907 4314 7905 4327 7907 4338 7854
      4338 7801 4315 7801 4313 7847 4306 7889
      4310 7907

RSH

The radar

The Buffalo radar (KBUF), 25 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Niagara

When
July 30, 12:01 PM EST
Where
Niagara County, Lockport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.170, -78.700

Hail, Niagara

When
July 30, 12:30 PM EST
Where
Niagara County, Cambria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.180, -78.830

Flash Flood, Niagara

When
July 30, 1:50 PM EST to 4:45 PM EST
Where
Niagara County, 0.92 mi SE of Sanborn to 1.01 mi SSW of Shawnee
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.120, -78.888

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538156, 538158, 538159.